Hail, Berrien
- When
- May 7, 3:38 PM EST to 3:39 PM EST
- Where
- Berrien County, 0.86 mi NE of New Buffalo
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.790, -86.740
Thunderstorms produced severe tornadoes, large hail, and damaging wind gusts on the afternoon and evening of May 7. The largest hail stone reported was 4 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Thunderstorms produced severe tornadoes, large hail, and damaging wind gusts on the afternoon and evening of May 7. The largest hail stone reported was 4 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 7, 12:29 PM EST, 3 hours 9 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Northern Indiana 129 PM EDT Tue May 7 2024 .KEY MESSAGES... - Severe storms are likely mid afternoon into mid evening. The primary threat with any severe storms that occur include damaging winds, large hail, and a few tornadoes. Confidence is high. - Isolated strong to severe storms are possible again Wednesday evening, mainly south of US 24. Localized heavy rain and flooding is the primary threat but a few storms could contain hail. Confidence is low. - Cooler with chances for showers later this week into the weekend. Highs Friday into Sunday will be in the 60s. Otherwise temperatures will warm back into the mid 60s to mid 70s next week. && .DISCUSSION... Issued at 125 PM EDT Tue May 7 2024 Post convective outflow bubble from this morning sharpening effective warm frontal zone from nrn IL esewd through cntrl IN and into wrn OH. This will mix further north into evening over nrn IN and will yield a certain tornado risk given enlarging low level shear across this boundary. Otherwise growing instability wedge across the warm sector back west is primed to initiate convection along/ahead of cold front pushing through wrn IL attm with additional isolated storms out in front through the warm sector also possible late this afternoon. Given degree of expected instability in combo with enhancing deep layer shear supercells are likely with primary sig hail risk and attendant enhanced tor risk with discrete storms interacting with the warm front. Storms clear quickly far east by mid evening and then quiet overnight within post cold frontal bubble. This is short lived however as nrn plains upper flow wobbles east into the midwest Wed and induces new sfc frontal wave across the mid MS valley. While track of this is expected to hold south fairly robust warm advection aloft expected to spread as far north as the US 24 corridor with localized heavy rain far south Wed evening and perhaps some marginal hail risk with stronger storms. Thereafter elongating upper trough hangs back through the srn lakes with a risk for showers at times through Saturday along with quite cool temps. Upper pattern breaks back warmer yet continued unsettled longer term by mid next week. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 128 PM EDT Tue May 7 2024 Behind this morning's band of showers and thunderstorms, enough convergence and forcing within a still moisture atmospheric column has been modeled to produce additional showers and thunderstorms this afternoon. Models actually do create additional instability this afternoon behind the morning convection allowing for the chance for strong to severe thunderstorms. It appears the timing of thunderstorms will be 20z to 00z this evening with all threats on the table with any thunderstorm. It is interesting that cold advection waits until this evening, after the passage of the storms and likely holds off widespread MVFR CIGs until at least that point. Although patchy MVFR and perhaps IFR conditions will be possible within the stronger thunderstorms with heavy rain reducing VISBY. There is some indication that we clear out after this evening's storms, but the dry air should be enough to keep fog at bay overnight. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...None. && DISCUSSION...T AVIATION...Roller
Hazardous Weather Outlook National Weather Service Northern Indiana 240 PM EDT Tue May 7 2024 INZ005-006-008-012>015-017-103-104-116-203-204-216-MIZ078-079-177- 277-080900- Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-Fulton IN-Whitley- Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko- Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI- St. Joseph MI-Northern Berrien-Southern Berrien- 240 PM EDT Tue May 7 2024 /140 PM CDT Tue May 7 2024/ ...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe storms are likely late this afternoon through early evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon. INZ007-009-018-MIZ080-081-OHZ001-002-004-005-015-016-080900- Steuben-De Kalb-Allen IN-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam- 240 PM EDT Tue May 7 2024 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. Severe storms are likely this evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. INZ026-027-033-034-OHZ024-025-080900- Wells-Adams-Blackford-Jay-Van Wert-Allen OH- 240 PM EDT Tue May 7 2024 This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Tonight. Severe storms are likely late this evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Areas of heavy rain and localized flooding are possible Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. INZ020-022>025-032-080900- White-Cass IN-Miami-Wabash-Huntington-Grant- 240 PM EDT Tue May 7 2024 ...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe storms are likely late this afternoon through early evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Areas of heavy rain and localized flooding are possible Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon. LMZ043-046-080900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 240 PM EDT Tue May 7 2024 ...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe storms are likely this afternoon. The primary threats are large hail with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time.
Preliminary Local Storm Report
National Weather Service Northern Indiana
426 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM Hail Michigan City 41.72N 86.88W
05/07/2024 M2.50 Inch La Porte IN Trained Spotter
&&
NDMPreliminary Local Storm Report
National Weather Service Northern Indiana
427 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM Hail 1 NW Michigan City 41.72N 86.89W
05/07/2024 M1.75 Inch La Porte IN Trained Spotter
&&
NDMPreliminary Local Storm Report
National Weather Service Northern Indiana
435 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM Hail 1 S Michigan City 41.70N 86.88W
05/07/2024 M2.00 Inch La Porte IN Trained Spotter
&&
NDMThe Northern Indiana radar (KIWX), 99 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
10 hail, 4 tornado, 1 lightning. Local standard time, as filed.
An EF-1 tornado with maximum wind speeds of 95 mph occurred in the early evening of May 7th in Cass county, MI. The tornado touched down in a field just north of the Dowagiac Municipal Airport. The tornado did damage to trees along Middle Crossing Rd, even uprooting a few large trees onto homes in the area. The tornado continued northeast, where a power pole was snapped and a few center pivots were flipped in a field adjacent to the Amtrak railroad near the intersection of Gage Street and Atwood Road. The tornado reached its maximum width in the Twin Lakes area, where extensive damage to trees was noted on all sides of both lakes. Hundreds of trees of varying sizes were snapped and uprooted in Twin Lakes. The tornado continued northeast, snapping trees on Dewey Lake Street. Additional damage to a barn was noted on Wickett Road. The tornado dissipated near the Cass/Van Buren county line.
Ramona Skating Rink was struck by lightning, caught fire, then burned to the ground according to broadcast media.
A tornado touched down in St. Joseph county on the south side of Centreville and then tracked northeast, passing north of Colon and into Branch county near Havens and Goodrich Lake. The tornado finally weakened and lifted south of Union Lake. Extensive damage occurred to trees and center pivot irrigation systems along the track with the most significant damage occurring from north of Colon to north of Sherwood, when video evidence indicated the tornado became multi-vortex. Several homes suffered loss of roof and walls, resulting in the area of highest damage being consistent with an EF2 tornado and winds of up to 130 mph. An 84 year old man suffered minor injuries in a residence north of Colon.
Pictures of tennis ball size hail.
A tornado touched down in St. Joseph county on the south side of Centreville and then tracked northeast, passing north of Colon and into Branch county near Havens and Goodrich Lake. The tornado finally weakened and lifted south of Union Lake. Extensive damage occurred to trees and center pivot irrigation systems along the track with the most significant damage occurring from north of Colon to north of Sherwood, when video evidence indicated the tornado became multi-vortex. Several homes suffered loss of roof and walls, resulting in the area of highest damage being consistent with an EF2 tornado and winds of up to 130 mph.
A brief EF-1 tornado developed southwest of Union City, MI as the Colon/Sherwood tornado to the northwest dissipated. This tornado moved along W Girard Road between Babcock and Arbogast Road, destroying a machine shed and ripping out of the anchor posts.
Photo on Twitter, X, of 4 inch hail.
Picture on Twitter, X, of 4 inch diameter hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2024Every state in 2024This day in weather historyThe tornado archive for Michigan, 2024Warnings in Michigan, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166588, 1166589, 1166590, 1167149, 1167145, 1166591, 1167152, 1166592, 1166593, 1167153, 1167150, 1166594, 1166595, 1166596, 1166597.